Stop the jawing on Fosamax—this dangerous drug has to go
Dr. Alan Inglis “House Calls” Newsletter, 1/15/2009
It seems like every time I see an advertisement for a bone–building bisphosphonate drug, it always features some healthy, smiling woman.
Of course, when I notice her perfect jaw line, I wonder if she actually takes the drug at all. Because, as I’ve told you before, these drugs have proven to be an absolute menace, linked time and again to rotting jaws in people who take them regularly.
Yet another study has just confirmed what we’ve known for a while—bisphosphonates are bad news.
Researchers from the University of Southern California School of Dentistry looked at patients who had been taking alendronate, also known as Fosamax, and who required a tooth extraction or other dental work. A full 4% of these people ended up with decaying jaw bones.
In medical terms, 1% of people experiencing side effects is significant. Four percent is enormous and can not be ignored. It’s not just an elephant in the room—it’s a herd of elephants in a closet.
Plus, here’s the kicker—the researchers looked at 13,500 people who had not taken Fosamax, and found no jaw decay whatsoever.
That’s right. Zero. Zip. Nada.
There’s a smoking gun here, and it’s Fosamax. As I’ve told you before, this drug is beyond unnecessary, as most people can strengthen their bones through much more traditional —and safer—methods, such as diet, exercise and vitamin supplementation.
But if you’re still taking Fosamax, and particularly if you’re in need of dental work, you should have a serious conversation with your doctor. This drug is literally disfiguring people, and you don’t want to be next.